Chapter 5, Episode 1: Over the Counter Medications for Migraine
This content has been medically reviewed by Laura Xanders, CRNP.
Over-the-counter medications are often the first treatments people try when they experience migraine attacks. They can be effective for some people, but like all medications, they have both risks and benefits.
As with other acute migraine treatments, over-the-counter medications usually offer the most relief when taken at the first sign of a migraine attack, rather than when an attack is in full swing.
The most common over-the-counter medications used for migraine attacks are acetaminophen and non-steroidal anti-inflammatory medications, also known as NSAIDs.
NSAIDS like ibuprofen, aspirin and naproxen can provide relief for mild to moderate attacks by blocking specific enzymes to reduce pain and inflammation.1 They are also sometimes taken with prescription treatments like triptans for increased effectiveness.
Side effects of NSAIDS can include gastrointestinal upset, dizziness, ringing in the ears and drowsiness. They should be used with caution in people with a history of stomach ulcers, gastrointestinal bleeding, kidney disease or cardiovascular disease.
Similarly, acetaminophen may be used to abort a mild to moderate migraine attack. It has many effects in the body, some of which are not fully known, but the end result is less pain. Side effects of acetaminophen include nausea, vomiting, insomnia and headache. It should be used with caution in people with liver disease.
Several over-the-counter migraine and headache medications combine aspirin and acetaminophen with caffeine. Caffeine narrows the blood vessels in the brain, acts as a pain reliever and increases the absorption and effectiveness of acetaminophen and aspirin. Side effects can include nausea, vomiting, nervousness or jitteriness, and insomnia.
An important consideration is that other medications containing acetaminophen or NSAIDS should be avoided when using these combination formulations, and caffeine consumption should be reduced as well.
Unfortunately, frequent use of acute medications can lead to another type of headache called Medication Overuse Headache. This can occur when NSAIDs or acetaminophen are used 15 times or more per month for at least three months and 10 times or more per month for at least three months for aspirin-acetaminophen-caffeine combination medications.2,3
Over-the-counter medications can provide accessible, inexpensive relief from occasional migraine attacks. However, if they are used multiple times per week, a healthcare provider should be consulted to discuss preventive treatment options that may decrease the frequency of attacks as well as the risk of Medication Overuse Headache.
For more information, visit migrainedisorders.org.
*The contents of this video are intended for general informational purposes only and does not constitute professional medical advice, diagnosis, or treatment. Always seek the advice of a physician or other qualified health provider with any questions you may have regarding a medical condition. AMD does not recommend or endorse any treatment, products, or procedures mentioned. Reliance on any information provided by this content is solely at your own risk.